MAUDE Adverse Event Report: ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER

ASAHI INTECC CO., LTD. ASAHI CARAVEL; PERCUTANEOUS CATHETER
Catalog Number CRV135-19P
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Device investigation could not be performed because the device was not returned.Lot history review revealed no anomaly relating to the reported event.No other similar product experience report was received from this lot.Based on the obtained information and referring to known similar events, it was presumed that torsion exceeding the product's design limit was inadvertently applied on the catheter while the catheter tip was being trapped likely in calcificated segment of the target lesion, and that stress led the catheter tip to be damaged and eventually torn off.It was concluded that this event was not attributed to product quality.Instructions for use (ifu) states: [contraindications] do not use this microcatheter in advanced calcified lesion; [warnings] do not rotate this microcatheter in any situation.(rotating this microcatheter may cause damage to the microcatheter, and may also damage the blood vessel.); [warnings] if any resistance or something abnormal is felt when operating this microcatheter, do not continue the manipulation while the causes are unclear.If it is suspected that this microcatheter is not operating correctly, avoid excessive manipulations, and carefully remove the entire catheter system while paying full attention to avoid complications.(continuing the manipulation while the cause of the problem is not identified may cause damage to this microcatheter and damage the blood vessel.); and, [malfunction and adverse effects] separation.
 
Event or Problem Description
It was reported that the tip of an asahi caravel microcatheter became separated during a percutaneous peripheral intervention to treat a severely tortuous, severely calcified 90-99% occlusion in the posterior tibial vessel.When the caravel was inserted and advanced to the calcium, the tip became wedged into the calcium and as the operator attempted to advance or retract the catheter, slight torque was applied and the tip of the caravel came off on the concomitant non-asahi guide wire.After the operator noticed that the tip of the caravel was separated from the catheter, he simply advanced a second balloon down to the tip, inflated the balloon and dragged the tip (on the guide wire) back to the sheath and was safely extracted from the patient.Patient outcome was excellent.Granted the case went longer due to retrieval of the separated tip, the procedure was an overall success.
 
Additional Manufacturer Narrative
The caravel microcatheter was returned with the concomitant non-asahi guide wire.The returned microcatheter had its entire tip separated and the separated tip was found on the concomitant guide wire.Strand pitch of the catheter shaft proximal to the torn end of the tip had become irregular likely due to accumulated torsion.The polymer jacket of the concomitant guide wire was pleated distal to the separated tip.On the torn end of the tip, top and inner polymer jackets and braid tube were found stretched distally.The catheter lumen was narrowed by the inner polymer tube and the braid tube that were gathered towards the center by applied torsion.The distal end of the separated tip was chipped off.The tip surface was scratched that was probably made when contacting calcium of the lesion.Proximal portion of the separated tip had corrugated surface that was possibly caused by bending stress applied in attempts to cross the lesion.Based on the obtained information and investigation outcome, it was presumed that torsion had most likely contributed to the observed separation of the caravel tip.Applied torsion would exceed the product design limit and cause damage on the tip when the tip was being trapped in the severely tortuous, severely calcified lesion.Tensile stress generated with removal then pulled the damaged tip apart from the shaft.It was concluded that this event was not attributed to product quality.Although there were reportedly no adverse patient effects, potentiality that the chipped part of the tip might be left in the patient could not be completely ruled out.

Brand Name
ASAHI CARAVEL
Common Device Name
PERCUTANEOUS CATHETER
Manufacturer (Section D)
ASAHI INTECC CO., LTD.
3-100 akatsuki-cho
seto, aichi 489-0 071
JA  489-0071
MDR Report Key9567493
Report Number3003775027-2020-00004
Device Sequence Number3012027
Product Code DQY
UDI-Device Identifier04547327108775
UDI-Public(01)04547327108775(17)210831(10)180924K071
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K152447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Catalogue NumberCRV135-19P
Device Lot Number180924K071
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2020
Initial Date Received by Manufacturer 12/19/2019
Supplement Date Received by Manufacturer01/15/2020
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date02/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;